CSN Login
Members Online: 13

PSA rising under hormone therapy and swelling in leg with pain

Smishra
Posts: 2
Joined: May 2011

My father aged(57) was diagonosed with Prostate Cancer with bone metasis in JAn 2010 with Gleason score(3+4).He is undertaking treatment in Mumbai,INDIA.He underwent tetis removal and started Hormone Therapy by taking Bicalutamide table,he underwent Radiation therapy for pain relif in his back in March 2010,for a year his PSA remaine normal,but in JAN 2011 his PSA incresed to 273 then doctors put him on HONVAN tablet but in MAY 2011 his PSA remained 277,Doctors have put him On Ketoconezaol(400 mg) two times a day now.and other doctor suggested for Chemotheray.
We are not in favour of chemotheray.My father is starting taking Ketoconezaol(400 mg) two times a day from 9 may as suggested by doctors.But now a days he's feeling pain in his left leg with a swelling in his feet.
Does the swelling maens that the cancer is growing,Plz help us and let us knw whether this swelling has any connection with the growth of cancer.
Are there any ways of getting PROVENGE for Indian patients.
Plz guide us and help us,my family is feeling helpless,
Please help us,My father is not too old to suffer from this problem.
GOD BLESS..PLZ REPLY

VascodaGama's picture
VascodaGama
Posts: 1511
Joined: Nov 2010

Smishra

I am sorry for the painful condition of your father. I am not a doctor but from my researches and experience along 11 years of survival, I would recommend you to get a second opinion from a different oncologist. Your father’s doctor protocol is for advanced high risk patients who have failed the hormonal therapy. However, patients usually respond to substitute similar drugs before entering into the chemo.

You have not provided enough details about the initial status of your father. Gleason score (3+4) 7 is of an intermediate risk case, stage IV (for the metastasis), with a “normal” PSA (=???). I wonder what the pathologist report says in regards to the biopsy.

Synthetic oestrogens (female sex hormone) medication gives nasty side effects. Honvan is an estrogen that causes edema (swelling of the feet), tiredness, breast-enlargement, ED, thrombophlebitis and cardio vascular risks. His swelling may be a cause direct from the drug not related to cancer progress or activity.
I would suggest you to investigate about these drugs and to discuss with your father’s doctor to change the drugs or add some others to relief his symptoms.

Ketoconazole (400 mg) is a drug usually administered in refractory prostate cancer. This is a chemo type drug which by itself has pronounced side effects, and that is used when the first-line hormonal treatment does not work anymore. It may be your father’s present status.

Diet and physical exercise helps in reducing the symptoms. Try to get a copy of Dr. Charles “Snuffy” Myers book “Beating Prostate Cancer: Hormonal Therapy & Diet” which informs on diagnosis and treatments for advanced cases similar to your father. This oncologist is himself a survivor of a challenging case now 12 years old. You can order used or new copies from Amazon site and you can read about his treatment opinions visiting the own site.

Wishing the best to your family.
Welcome to the board.
VGama

Smishra
Posts: 2
Joined: May 2011

Hi

Many thanks for ur response,

My father's initial PSA was 1118 when it was diagnosed in 2010 JAN,but it dropped to 24 after surgery and then became normal in few months to 0.2, but in JAN 2011 it raised suddenly to 273 in JAN 2011 and to 277 in APRIL(for three months on HONVAN)
Presently hes on ketoconezole frm MAY and doc has suggested ot for 3 months and next PSA will be done in AUG,Is it worth to wait till AUG,Plz advice.
Any suggestion on PROVENGE ,how effective it is??Will it be helpful to us.

Thanks in advance.

VascodaGama's picture
VascodaGama
Posts: 1511
Joined: Nov 2010

Smishra

Surely it is advisable to wait and check on the results of Ketoconazole. This is a more aggressive way to handle advanced cases and it is in line with treatment guidelines. Your father should only change to other options once the treatment stops working.
While waiting you could do some researches on other medications. Provenge is an expensive drug which has shown good results but short periods of effectiveness. Here is a site with more information;
http://www.medscape.com/viewarticle/721160

Another drug for you to check is Abiraterone acetate (Zytiga) which has shown to be successful with lesser side effects then Ketoconazole in advanced cases, where traditional hormonal treatments have failed. You can read about this in the this site; http://csn.cancer.org/node/199137

Wishing your father the best.
VGama

shasav
Posts: 2
Joined: Dec 2011

Hi, was reading about your father, who has similar symptoms as my dad. How is your father now? Is his swelling gone down? Swelling has started just today with my dad and he noticed blood in his urine. Please let me know.
Thanks a lot.
I will pray for your father as well.

shasav
Posts: 2
Joined: Dec 2011

Hi, was reading about your father, who has similar symptoms as my dad. How is your father now? Is his swelling gone down? Swelling has started just today with my dad and he noticed blood in his urine. Please let me know.
Thanks a lot.
I will pray for your father as well.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network